What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 16, 10:41 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 16, 10:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EST Sun Feb 16 2025
.SYNOPSIS...
A warm front will lifting north of the area by this afternoon
will quickly be followed by a cold front as low pressure tracks
into the Northeast. An expansive Arctic high pressure will build
into the north-central U.S. this week. Meanwhile, an area of low
pressure will take shape over the Mississippi River Valley by
mid week, then track to the Carolinas and up off the East Coast
Wednesday into Thursday. High pressure will take over late in
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The 12Z IAD sounding shows a sharp low level inversion that the
increasing wind fields and warm rain have been unable to fully
erode with the exception of the central Shenandoah Valley and
southern Maryland. Temperature adjustments are likely, with any
brief spike likely occurring right along frontal passage before
temperatures crash again.
Remnant convection is moving across the area at this time. The
initial line gusted out, but a new line is forming as the
forcing overspreads greater instability closer to the Chesapeake
Bay (east of the warm front). Most of the forecast area should
be too stable to see any severe weather with this line except
perhaps far southern Maryland. Severe weather is also occurring
along the cold front in eastern Kentucky. Will have to monitor
what can survive the mountains. CAMs have mixed signals of
decaying convection moving eastward this afternoon.
With the stronger inversion, winds have also been slow to
increase. This could lead to a sudden onset of strong winds with
frontal passage this afternoon for some areas.
Previous discussion:
As the parent low pressure tracks through PA en route to New
England, the system's powerful cold front will march steadily
eastward through the Mid-Atlantic this afternoon.
The cold front itself will be accompanied by a wind shift from
the southwest to west, as well as sharp pressure rises and the
onset of cold advection. These factors should effectively break
the low-level stability, perhaps aided by a broken line of
shallow showers, resulting in a rapid increase in wind gusts to
50 to 60 mph this afternoon. Uncertainty in how well winds mix
and the strength/speed of decay of the low-level stability raise
some uncertainties to exact wind magnitude and extent, but very
gusty winds will be realized heading into the evening as low-
level lapse rates steepen amid cold advection regardless.
Temperatures will fall through the night, dropping into the
teens for the higher elevations, the 20s over northern MD and
near and west of US-15, and around freezing near/east of I-95.
As colder air rushes into the region, lingering moisture behind
the departing low will intersect the mountains resulting in a
period of upslope snow. FROUDE numbers are rather high,
indicating high inversion levels and a high likelihood for
spillover east of the Appalachian crest. Blizzard Warnings and
Winter Weather Advisories remain in effect near and west of the
Allegheny Front for this reason, with no appreciable change in
expectation from the previous thinking. The high FROUDE numbers
may allow flurries or a snow shower or two to drift east toward
the Blue Ridge by daybreak.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upslope snow will linger into Monday morning along and west of
the Allegheny Front. Further east, flurries may cross as far
east as the Blue Ridge to perhaps US-15 before dry air takes
over and conditions dry out.
Monday and Tuesday will be notably colder in the wake of the
strong cold front. This will set the stage for potential wintry
precip (snow) heading into mid week.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Looming Wednesday-Thursday Winter Storm Threat Yet to be
Fully Resolved...
The focus of the long term period continues to be on an East
Coast winter storm threat and its potential impacts to the Mid-
Atlantic region. For the better part of the last week, ensembles
have been hinting at the potential of significant snow around
February 20, though there are some trends in the last 48 to 72
hours worth noting.
For mid week, upper-level pattern/ensemble mean 500 hPa height
trends the last couple of days have been for (1) a somewhat
weaker northern stream upper low descending into the northern
Plains, and (2) a weaker West Coast/Rockies ridge likely due at
least in part to a stronger and faster shortwave progged to be
approaching the Pacific Northwest. It appears these trends
reached a critical threshold in the 15/12Z guidance suite, with
a bimodal distribution among varying ensembles slightly favoring
less meridional flow and a more offshore surface low track. This
pattern shift, if it verifies, would allow the southern stream
shortwave to not be fully caught as quickly by the slightly less
amplified northern stream upper low, with less phasing resulting
in the further southeast/offshore track. The trend was most
obvious in the EPS (ECMWF ensemble) and MOGREPS-G (UKMET
ensemble), which showed a southeastward shift in the axis of
highest snowfall probabilities. The trend persisted through the
15/18Z cycle, and appears to have stabilized a bit in the 16/00Z
cycle (though with some -increasing- spread).
Interestingly, some machine learning guidance (i.e. the
GraphCast GFS and ECMWF-AIFS) had been showing this offshore
track potential for several days now. However, their latest runs
have trended a bit to the northwest (closer to the coast),
perhaps indicative of a stabilizing or even reversal in trends.
Also of note, although the highest probabilities for 6- and
12-inch plus snows have shifted southeastward for the time
being, probabilities for 2 inches of snow remain elevated. This
suggests that at least some snow is highly likely (probably with
the passing northern stream upper trough/low even in a less
amplified scenario).
It is important to note this trend, but also the continued
variability and likely future shifts in the track. Despite the
shift in ensemble means and the rather low amounts of snow
locally in the 16/00Z CMC and UKMET deterministic, the ECMWF
deterministic remains steadfast in solid warning level snow for
much of the region. The recent GFS and ICON deterministic also
indicate a high likelihood of warning level snow for at least
roughly the southeastern half of the CWA.
Given the amount of cold air, moisture, and energy present, the
potential for a significant winter storm still exists and needs
to be closely monitored. But, the exact details of how this all
unfolds remain unclear this far in advance.
Late week weather will be dictated by the evolution of the
Wednesday-Thursday system, as a stronger system would result in
more snow, and colder temperatures and more wind in its wake.
Generally speaking, high pressure will build into the region
Friday into Saturday. A northwest breeze could gust up to 25 mph
in most places in the mountains, along the Mason-Dixon region,
and over much of the eastern half of region on Friday. Lesser
gusts are expected in the central Shenandoah Valley. This
northwest wind will be a downsloping flow to the east of the
mountains, so little to no precipitation is expected in these
areas. This wind will be an upslope into the mountains, but
little to no moisture available will lead to very little
upslope snow in the mountains. Most would occur Thursday, the
day before, as the powerful low pressure system pulls away from
the Mid-Atlantic. High temperatures Friday and low temperatures
Friday night will be chilly with highs in the 30s and lows in
the teens and 20s. Through the day Saturday, some sun and clouds
are expected with the same high pressure center overhead. High
temperatures will remain chilly, but could be a few degrees
higher than Friday.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
IFR to LIFR ceilings, lower visibilities, and lighter winds
(with some LLWS present) will be peristing longer into the
midday hours due to a strong stable layer. The densest fog is
generaly improving as a moderate rain has overspread the area.
After this band moves through, there will be a break in the rain
but there still could be a few showers or drizzle.
This afternoon, a strong cold front will cross from west to east
(roughly 17Z to 21Z from west to east). Although winds will
likely increase and turn from S to SW as early as late this
morning, a more marked increase in winds as well as a shift to
westerly can be anticipated as the front crosses. A few low
topped showers may accompany the front, along with an increase
in wind gusts of 40 to 45 knots (50 knots is quite possible,
though tempered confidence of values that high and the exact
timing at any one spot preclude an explicit inclusion in the
TAFs as of this writing). After FROPA, VFR quickly returns.
VFR is then expected through Tuesday night with W/NW winds only
gradually diminishing. Winds turn N by Wed/Thu. Snow potential
increases as low pressure approaches from the SW during this
time, though details in extent of snow and restrictions remains
uncertain at this time.
&&
.MARINE...
The warm front has been slow to lift northward, so winds have
been rather tame except across southern Maryland. Stronger gusts
are possible in association with a remnant band of convection
that is currently approaching the waters, especially across
southern Maryland. This activity may help to start mixing out
the low- level inversion, but warmer air over cooler water could
keep higher gusts limited to the near shore waters until a cold
front crosses this afternoon, possibly accompanied by more
gusty showers. A wind shift to the west and a sharp increase in
winds to storm force are likely as the front crosses mid to late
afternoon.
As the cold front moves offshore, a large area of high pressure
will descend into the north-central U.S. The gradient between
these two systems will lead to only gradually diminishing winds
through Tuesday (gales likely linger into Monday, SCAs into
Tuesday). Winds turn north Wednesday into Thursday as low
pressure develops to the south. Uncertainty looms with this mid
week low, so the wind forecast is a bit uncertain as well.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...High Wind Warning until 10 PM EST this evening for DCZ001.
MD...High Wind Warning until 10 PM EST this evening for MDZ004>006-
008-011-013-014-016>018-503>508.
Storm Warning until 10 PM EST this evening for MDZ008.
Gale Warning from 10 PM this evening to 4 PM EST Monday for
MDZ008.
Flood Watch until 6 PM EST this evening for MDZ001-501.
Blizzard Warning until 3 PM EST Monday for MDZ001.
High Wind Warning until 1 AM EST Monday for MDZ003.
High Wind Warning until noon EST Monday for MDZ501-502.
Winter Weather Advisory until 3 PM EST Monday for MDZ501.
VA...High Wind Warning until 10 PM EST this evening for VAZ040-053-
054-501-505-506-526-527.
Flood Watch until 6 PM EST this evening for VAZ025-503-504.
High Wind Warning until 1 AM EST Monday for VAZ025>031.
High Wind Warning until noon EST Monday for VAZ503-504-507-508.
Winter Weather Advisory until 3 PM EST Monday for VAZ503.
Wind Advisory until 10 PM EST this evening for VAZ036>039-050-
051-055>057-502.
WV...Flood Watch until 6 PM EST this evening for WVZ501>503-505-506.
Blizzard Warning until 3 PM EST Monday for WVZ501-505.
High Wind Warning until 1 AM EST Monday for WVZ050>053-055.
High Wind Warning until noon EST Monday for WVZ502>504-506.
Winter Weather Advisory until 3 PM EST Monday for WVZ503.
MARINE...High Wind Warning until 10 PM EST this evening for ANZ530.
Storm Warning until 10 PM EST this evening for ANZ530>543.
Gale Warning from 10 PM this evening to 4 PM EST Monday for
ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...ADS/DHOF
SHORT TERM...DHOF
LONG TERM...DHOF
AVIATION...ADS/DHOF
MARINE...ADS/DHOFHazardous weather outlook, Feb 16, 9:45 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
945 AM EST Sun Feb 16 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
945 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
High Wind Warnings are in effect for much of the area through 10
PM this evening, except for the Fredericksburg area which is in a
Wind Advisory.
Storm Warnings are in effect through this evening, with Gale
Warnings in effect overnight. A sudden onset of storm conditions
is possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Gusty winds may linger through Monday.
There is an enhanced winter storm threat Wednesday night through
Thursday night. There is an increased potential for significant
travel impacts and closures, if this threat materializes.
.SPOTTER INFORMATION STATEMENT...
Please report wind damage and peak measured wind gusts to the
National Weather Service.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
945 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Flood Watch is in effect for Augusta County until 6 PM.
A High Wind Warning is in effect for much of the area through this
evening, except across the central Virginia piedmont where Wind
Advisories are in effect. Across the Blue Ridge Mountains, High
Wind Warnings continue through the night.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Across the Blue Ridge Mountains, High Wind Warnings remain in
effect through early Monday afternoon. Elsewhere, gusty winds may
linger through Monday.
There is an enhanced winter storm threat Wednesday night through
Thursday night. There is an increased potential for significant
travel impacts and closures, if this threat materializes.
.SPOTTER INFORMATION STATEMENT...
Please report wind damage and peak measured wind gusts to the
National Weather Service.
MDZ001-501-502-VAZ503-504-WVZ501>506-171445-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
945 AM EST Sun Feb 16 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Flood Watch is in effect for much of the area until 6 PM.
Blizzard Warnings are in effect for Garrett County, as well as
western portions of Grant and Pendleton Counties beginning this
afternoon. Additionally, Winter Weather Advisories are in effect
for western portions of Allegany, Mineral, and Highland Counties.
A High Wind Warning is in effect for all areas outside the
Blizzard Warnings.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Blizzard Warnings and Winter Weather Advisories are in effect through
Monday afternoon.
A High Wind Warning is in effect for all areas outside the
Blizzard Warnings through Monday afternoon.
There is an enhanced winter storm threat Wednesday night through
Thursday night. There is an increased potential for significant
travel impacts and closures, if this threat materializes.
.SPOTTER INFORMATION STATEMENT...
Please report wind damage, peak measured wind gusts, and snow
amounts to the National Weather Service.
In the hours before
Local storm report, Feb 16, 8:32 AM EST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
832 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 2 N Marston 39.54N 77.10W
02/16/2025 M0.3 inch Carroll MD CoCoRaHS
24-hour snowfall.
0700 AM Snow 1 SW Long Green 39.47N 76.53W
02/16/2025 M0.2 inch Baltimore MD CoCoRaHS
24-hour snowfall.
0700 AM Snow 1 ENE Hagerstown 39.64N 77.70W
02/16/2025 M0.7 inch Washington MD CoCoRaHS
24-hour snowfall.
&&
Event Number LWX2503873
Event Number LWX2503874
Event Number LWX2503875
KJPSpecial weather statement, Feb 16, 8:33 AM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
833 AM EST Sun Feb 16 2025
MDZ501-502-WVZ050-051-055-502>504-161600-
Extreme Western Allegany-Central and Eastern Allegany-Hampshire-
Morgan-Hardy-Eastern Grant-Western Mineral-Eastern Mineral-
Including the cities of Frostburg, Cumberland, Romney, Paw Paw,
Moorefield, Petersburg, Elk Garden, Antioch, Keyser, New Creek,
Ridgeville, Russelldale, Headsville, and Fort Ashby
833 AM EST Sun Feb 16 2025
...PATCHY ICY SPOTS POSSIBLE THIS MORNING...
Lingering moisture from recent rain combined with drizzle, fog,
and temperatures around freezing in localized areas of the
northern Potomac Highlands may result in a few slick or icy spots
early this morning. The fog may also be locally dense and reduce
visibility to less than one quarter of a mile in some locations.
Motorists should remain alert for sudden slick spots as well as
reductions in visibility. Leave extra time and following
distance, reduce speed, and use low beam headlights.
Local storm report, Feb 16, 11:33 AM EST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1133 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow 1 W Gamber 39.47N 76.95W
02/16/2025 M0.3 inch Carroll MD CoCoRaHS
24-hour snowfall.
0700 AM Snow Frostburg 39.66N 78.94W
02/16/2025 M1.2 inch Allegany MD Co-Op Observer
24-hour snowfall.
0700 AM Freezing Rain Frostburg 39.66N 78.94W
02/16/2025 M0.20 inch Allegany MD Co-Op Observer
0700 AM Snow 1 N Mount Washington 39.37N 76.66W
02/16/2025 M0.3 inch Baltimore City MD CoCoRaHS
24-hour snowfall.
0700 AM Snow 1 SSE Cresaptown-Bel Ai 39.58N 78.85W
02/16/2025 M1.2 inch Allegany MD CoCoRaHS
24-hour snowfall.
0700 AM Snow 1 ESE Hancock 39.70N 78.16W
02/16/2025 M1.2 inch Washington MD CoCoRaHS
24-hour snowfall.
0700 AM Freezing Rain 1 WSW Norrisville 39.70N 76.54W
02/16/2025 E0.01 inch Harford MD CoCoRaHS
0700 AM Snow Cumberland 39.64N 78.76W
02/16/2025 M1.3 inch Allegany MD Co-Op Observer
24-hour snowfall.
0800 AM Snow 5 SSE McHenry 39.49N 79.32W
02/16/2025 M1.5 inch Garrett MD CoCoRaHS
24-hour snowfall.
&&
Event Number LWX2503876
Event Number LWX2503877
Event Number LWX2503878
Event Number LWX2503879
Event Number LWX2503880
Event Number LWX2503881
Event Number LWX2503882
Event Number LWX2503883
Event Number LWX2503884
ADSLocal storm report, Feb 16, 11:39 AM EST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1139 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Freezing Rain 2 ENE Frostburg 39.66N 78.90W
02/16/2025 M0.19 inch Allegany MD Trained Spotter
&&
Event Number LWX2503885
KJPLocal storm report, Feb 16, 11:44 AM EST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1144 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Non-Tstm Wnd Gst Patuxent River NAS 38.28N 76.41W
02/16/2025 M59 mph St. Marys MD ASOS
&&
Event Number LWX2503886
ADSLocal storm report, Feb 16, 12:14 PM EST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1214 PM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Non-Tstm Wnd Gst Solomons Island; MD 38.32N 76.45W
02/16/2025 M63 mph ANZ542 MD NOS-NWLON
&&
Event Number LWX2503887
ADS